What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 2:57 PM EST, 8 minutes earlier.
Area forecast discussion, Jul 6, 2:57 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
357 PM EDT Sat Jul 6 2019
.SYNOPSIS...
A moist and unstable pattern continues into Sunday with a weak
frontal boundary sliding into the eastern Carolinas by Monday.
High pressure builds south into the Appalachians Tuesday and
Wednesday for a bit of a drying trend. Another frontal system is
likely to approach by the second half of the upcoming week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 230 PM EDT Saturday...
Moisture convergence zone along the Blue Ridge into southside VA
where MLCAPEs ranging from 2000-2500 J/Kg and DCAPEs of around 1000
J/KG resulting in multicellular storms at times that have produced
wind damage in Surry County. Some storms have been backbuilding with
heavy rains. Another area of stronger storms lies north of I-64/US
60. Short range models are favoring scattered convection pushing
east but staying loosely scattered so not as widespread as earlier
thought. Still slow movement and high instability and moisture will
lead to heavy rains/localized flooding and some damaging wind
potential through early evening.
Activity should wane somewhat this evening but another wave in the
upper levels will approach from the Ohio Valley Sunday morning and
will keep chance pops in the northwest overnight.
This wave will slide to our north by midday with surface boundary
working slowly south toward the mid-Atlantic and KY. Should see
storms fire up again ahead of this wave and front into the
afternoon. Numerous models agree on a little more coverage than
today, so expect a little less sunshine, especially in the northern
CWA. Storms will be heavy rainers once again, and with potential for
a little more organization may need a flash flood watch, but will
wait til we get closer to see where the potential exists the best.
No change in air mass, so temps will run warm tonight and very warm
Sunday, with humid conditions.
Confidence is moderate on storm chances into this evening and higher
for better coverage Sunday.&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Saturday...
A weak frontal boundary, or really more of a surface trough
given little immediate difference in airmass behind it, will
move southeast of the forecast area into the central Carolinas
through Monday morning in association with an upper wave. This
should take showers/storms east overnight and likely east of our
forecast area by Monday morning. Left some low chance PoPs in
far southeast through the early morning hours though. This wave
could allow some thunder to linger well past midnight,
especially in the Piedmont.
For Monday a northeast low-level flow increases behind the weak
wave developing along the boundary, but most models agree that
much of the area will still have enough instability for some
scattered storms, with best chances along and east of Blue
Ridge, before more stable air filters in from the northeast
overnight into early Tuesday. Other than far southwest part of
our area where better convergence, most activity will die off
quickly during the evening. Plenty of cloud cover will keep
temperatures noticeably cooler than over the weekend and limit
instability and thus intensity of updrafts, but still expecting
enough for thunder.
Tuesday looking more likely now to be dominated by a drying easterly
flow so most areas should be rain-free, with exception of far
southwest VA and NW NC...maybe vicinity of BLF WV as well given some
convergence and marginal instability. Nearly eliminating all chance
for precip during the overnight hours Tuesday night based on
fact that whatever forms in far SW Tues afternoon will be
diurnally driven.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 345 PM EDT Saturday...
Starting to look like a drier air mass may be enough to
suppress most diurnally driven convection on Wed although
lingering convergence with returning southeast flow may allow
some chance over far SW VA and NW NC mtns. The boundary
expected to have moved through earlier in the week may struggle
to move very far south, so some thought as to not totally
eliminate PoPs across the Piedmont Wed afternoon, but trends
have been consistent in moving this well down into SC and GA. So
leaned toward really dropping precip chances off even across the
south. Any return flow should be weak and limited to the
mountains across southern part of our forecast area.
Better agreement in timing and character of stronger short wave in
northern stream for Thursday to bring the next chance for more
widespread showers and storms to move across the central
Appalachians and increased PoPs to likely for the day. Behind this
there should be at least one day of drying but short wave ridge
builds in again quickly and moisture may return across parts of the
south by Saturday. Also does not look like much cooling behind
this late week system so temperatures will be moderating later
in the week back to seasonable readings.
Lastly, still monitoring the potential for future tropical
development in northern Gulf of Mexico for later in the week along
old frontal boundary, and then if this develops where it might
go. National Hurricane Center has now outlooked for this
potential and ECMWF model still consistently developing a strong
system...GFS not as much...and moving it north by next weekend.
Still a high amount of uncertainty but one of the solutions the
ECMWF does suggest, including this mornings 12Z run, is
tracking northeastward up the Appalachians as upper trough over
NE U.S. lifts out. This may end up not impacting our region at
all, but worth closely monitoring as we get into next week.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 1225 PM EDT Saturday...
Similar to the last two days, will see storms across the
mountains early, then shifting to the foothills/piedmont through
the afternoon. Coverage again will not be organized or high
enough to have predominant thunderstorms in the tafs, but will
have tempo groups at a few taf sites, namely LYH and BLF and
perhaps LWB where radar/meso model trends favor a better chance
of storms here.
Expect VFR outside of the storms, and sub-MVFR potential in
storms.
MVFR to IFR fog and stratus is expected to develop again after
midnight. Locations that have rain in the afternoon and evening
will have a higher probability of getting IFR to LIFR conditions
overnight.
Confidence is above average for thunderstorm chances this
afternoon and evening. Confidence is average for location of
storms today. Confidence is lower on how low cigs/vsbys get
tonight, and when they lift Sunday. Looking at showers/storms
increasing in coverage by end of the taf period, especially
north of a BLF-LYH line.
.Extended Aviation Discussion...
Scattered to numerous showers and thunderstorms are expected
again Sunday afternoon and evening. Storms will be associated
with MVFR/IFR visibilities due to heavy rain, cloud bases
favoring VFR. Aside from the convective threat, some late
night/early morning fog/stratus is possible Sunday night
depending on degree of overnight clearing, especially in
mountain valleys.
Monday through Wednesday remains unsettled with the passage of
a wavy cold front from the north. Pattern is beginning to
resemble a weak wedge with rain and MVFR conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/SK
NEAR TERM...WP
SHORT TERM...SK
LONG TERM...SK
AVIATION...AMS/PM/WP
Hazardous weather outlook, Jul 6, 2:40 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
340 PM EDT Sat Jul 6 2019
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-071945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
340 PM EDT Sat Jul 6 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Scattered to numerous thunderstorms will be slow moving through this
evening. This may cause localized flash flooding. In addition, a few
storms could be strong to severe with isolated wind damage the main
threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms Sunday may produce locally heavy rain that
results in flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 6, 1:12 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT SAT JUL 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 4 NNW MOUNTAIN PARK 36.43N 80.89W
07/06/2019 SURRY NC 911 CALL CENTER
TREE DOWN NEAR HAYSTACK RD AND LUFFMAN RD
INTERSECTION. TIME ESTIMATED FROM RADAR.
&&
SKLocal storm report, Jul 6, 1:13 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SAT JUL 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG JONESVILLE 36.23N 80.84W
07/06/2019 YADKIN NC 911 CALL CENTER
REPORTS OF SEVERAL TREES DOWN IN THE
JONESVILLE AREA. TIME ESTIMATE FROM RADAR.
&&
SKSpecial weather statement, Jul 6, 1:16 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT Sat Jul 6 2019
NCZ003-004-VAZ032-061915-
Stokes-Surry-Patrick-
216 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SURRY, STOKES, AND
SOUTHERN PATRICK COUNTIES...
Until 315 PM EDT.
At 215 PM EDT, a strong thunderstorm was located over White Plains,
moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Pilot Mountain...
Walnut Cove...
and Danbury.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3630 8064 3656 8062 3656 8061 3658 8061
3662 8007 3626 8007
TIME...MOT...LOC 1815Z 270DEG 23KT 3647 8060
PWSpecial weather statement, Jul 6, 1:17 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
217 PM EDT Sat Jul 6 2019
NCZ005-VAZ032-043-061900-
Rockingham-Henry-Patrick-
217 PM EDT Sat Jul 6 2019
...AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST
PATRICK...SOUTHERN HENRY...AND NORTHWEST ROCKINGHAM COUNTIES...
Until 300 PM EDT.
At 214 PM EDT, strong thunderstorm were located from Penns Store
to Horse Pasture, moving southeast at 10 mph.
Winds in excess of 40 mph, localized flooding, frequent lightning
and pea size hail are possible with this storm.
Locations impacted include...
Mayodan...
Madison...
Stoneville...
and Spencer.
This includes The following location Martinsville Airport.
Do not drive your vehicle through flooded roadways.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3646 8003 3654 8003 3654 8009 3668 8018
3668 7996 3656 7971 3637 7997
TIME...MOT...LOC 1814Z 326DEG 9KT 3653 8004
WPSpecial weather statement, Jul 6, 1:26 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
226 PM EDT Sat Jul 6 2019
VAZ044-061900-
Pittsylvania-
226 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PITTSYLVANIA COUNTY
INCLUDING DANVILLE...
Until 300 PM EDT.
At 226 PM EDT, a strong thunderstorm was located near Swansonville,
moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Danville...
Blairs...
Swansonville...
Dry Fork...
and Westover Hills.
This includes The following Location Danville Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3673 7966 3682 7955 3669 7918 3666 7919
3655 7932 3654 7940 3654 7948
TIME...MOT...LOC 1826Z 297DEG 10KT 3673 7953
WPSpecial weather statement, Jul 6, 1:59 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
259 PM EDT Sat Jul 6 2019
VAZ047-061930-
Buckingham-
259 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...
Until 330 PM EDT.
At 257 PM EDT, a strong thunderstorm was located over Sheppards,
moving southeast at 10 mph.
Winds in excess of 30 mph, localized flooding, frequent lightning
and pea size hail are possible with this storm.
Locations impacted include...
Sheppards.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3734 7846 3733 7848 3734 7848 3733 7849
3733 7852 3735 7853 3735 7855 3736 7856
3752 7851 3751 7834
TIME...MOT...LOC 1857Z 298DEG 8KT 3742 7845
RS